Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 5, 2022, 8:02 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2022, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 6, 2022, 12:47 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 9:02 PM CDT | FLASH FLOOD | 4 S Lincoln, KS | WATER RUNNING OVER THE ROAD JUST WEST OF K-14. |
| Jun 5, 9:40 PM CDT | FLASH FLOOD | 7 N Ellsworth, KS | FLASH FLOODING ON K-14 NORTH OF ELLSWORTH JUST SOUTH OF I-70. |
| Jun 6, 12:08 AM CDT | FLASH FLOOD | 7 S Lincoln, KS | REPORTED SEVERAL RURAL ROAD CLOSURES DUE TO HIGH WATER. |
| Jun 6, 12:13 AM CDT | FLASH FLOOD | 7 N Ellsworth, KS | REPORT FLOODING ON HIGHWAY 14 NEAR INTERSTATE 70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.4
The text
As transmitted.
097
WGUS53 KICT 060102
FFWICT
KSC053-105-060600-
/O.NEW.KICT.FF.W.0005.220606T0102Z-220606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
802 PM CDT Sun Jun 5 2022
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northern Ellsworth County in central Kansas...
Southern Lincoln County in central Kansas...
* Until 100 AM CDT.
* At 802 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Ellsworth, Wilson, Lincoln, Sylvan Grove, Beverly, Ellsworth
Airport and Westfall.
This includes the following streams and drainages...
East Spring Creek, Blue Stem Creek, Spring Creek, Spillman Creek,
West Spring Creek, Lost Creek, Brush Creek, West Twin Creek, Owl
Creek, Clear Creek, Elkhorn Creek, Table Rock Creek, Mulberry
Creek, Wolf Creek, Little Wolf Creek, Buffalo Creek, Cow Creek,
Twelvemile Creek, Yauger Creek, West Elkhorn Creek, Wilson Creek,
Blood Creek, Oak Creek, Saline River, Coal Creek, Smoky Hill
River, Eff Creek and Bullfoot Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3906 9848 3907 9793 3873 9793 3874 9849
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Metzger1 follow-up statement
177 WGUS73 KICT 060547 FFSICT Flash Flood Statement National Weather Service Wichita KS 1247 AM CDT Mon Jun 6 2022 KSC053-105-060557- /O.CAN.KICT.FF.W.0005.000000T0000Z-220606T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellsworth KS-Lincoln KS- 1247 AM CDT Mon Jun 6 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN ELLSWORTH AND SOUTHERN LINCOLN COUNTIES... The heavy rain has ended. Flash flooding is no longer expected to pose a threat, however excessive runoff from earlier heavy rainfall will continue to cause some lingering flooding problems. Please continue to heed remaining road closures. A Flood Watch remains in effect until 700 AM CDT Monday for portions of Central, South Central, and Southeast Kansas. LAT...LON 3906 9848 3907 9793 3873 9793 3874 9849 $$ Jakub
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:20 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 5, 6:20 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 620 PM CDT Sun Jun 5 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 248 PM CDT Sun Jun 5 2022 Bottom Line Up Front: Late afternoon and evening thunderstorms, some likely severe with torrential rain can be expected. All threats likely with this activity. Main challenge for this forecast cycle will be the timing, intensity and location of the expected weather for the late afternoon and the overnight period. Current satellite indicates moisture transport pushing into the region behind the MCS that moved through early this morning. Usually, a morning MCS would work over the atmosphere enough to prevent much if any activity. This time around, there is a relatively strong mid level disturbance progged to come through the region late this afternoon and evening. With little convection during the day, the solar heating will overcome this impediment and allow the needed instability to return. CAPE values by the late afternoon are expected to be in the 3000 J/Kg range with low level in the 30kt range provides a good chance for large hail, 80 mph and a few tornadoes as well. Low and mid level shear vectors are predominantly parallel which lends to a MCS mode rather than a discrete mode. This will limit the tornado chances this evening but it can't be ruled out. The best chance for a tornado will be if a storm goes up on an outflow boundary ahead of the main thunderstorm complex. IF this occurs, the chances for a tornado will be greater. Another concern will be rainfall. Much of the region has already received a significant mount of rain over the past few weeks making the ground already saturated and not able to take much more. PW values ahead of this expected thunderstorm complex are in the 1.3 to 1.5 inch range which is well above normal. This indicates a higher chance for flooding and will need to be considered (see hydro section for more details). Monday will be a calmer day behind this activity. There appears to be enough subsidence to keep the convection out of the picture for at least a day. Temperatures for Monday will be kept in check and likely be a little below normal for this time of year as there will be some weak CAA at the mid levels. Monday night, the next mid and upper level disturbance will begin to push into the region. The low and mid levels slowly kick back around to the south and allow the moisture transport to return fueling potential convection once again. This appears to be a two night show with one round of thunder likely Monday night and Tuesday morning and then again Tuesday night into Wednesday morning. Severe weather with this events looks less likely than tonight but can't be ruled out either. At this time, the model ensembles are clustering the severe weather probability in the western areas of the CWA and into Western Kansas. Temperatures for Tuesday and Wednesday will again be kept in check by the cloud cover and many areas my struggle to get into the 80s. Overnight lows will likely remain mild due to cloud cover an lack of significant CAA into he region during this time. Metzger .LONG TERM...(Thursday through Sunday) Issued at 248 PM CDT Sun Jun 5 2022 The extended range looks to remain active through end of the weekend with good chances for thunderstorm activity. Moisture transport ahead of this activity continues to look good and be strong enough to support another round of moderate to heavy rainfall. Unfortunately, the extended range ensembles are having difficulty resolving the location and the timing of this activity. As such, confidence on timing and intensity is rather low. That said, it does appear likely that showers and thunderstorms will remain a good possibility through Saturday morning. Temperatures during this time reflect this possibility and are expected to remain a little below normal. Next weekend, the model ensembles diverge on their solutions. The GFS families dry the region out and create a strong ridging pattern while the ECMWF/Canadian families keep the ridge in check and keep the rain chances up. The current pattern in the Central Pacific is much more conducive to the ECMWF/Canadian solution as the GFS solution would require a significant pattern change in the Pacific to permit a strong ridge to build into the region. As such, kept the inits as is due to this uncertainty. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 620 PM CDT Sun Jun 5 2022 Cluster of thunderstorms continues to fester over central KS at this time, So will go with prevailing SHRA/VCTS for the KRSL taf location. Could see some gusty winds to 40 to 45 kts in and near the strongest storms. Expect this cluster of storms to become more organized as the evening progresses, with the thunderstorms expected to surge to the east-southeast as the low level jet increases. Adjusted timing of the VCTS and tempo TSRA for the rest of the central KS and south central KS tafs, with TSRA now expected to surge southeast, after 02z and potentially as late as 03-04z. Could see some gusty winds with the stronger storms and some MVFR vsbys so will include this in a tempo group between 02-05z/Mon for all locations except KSLN. Ketcham && .HYDROLOGY... Issued at 248 PM CDT Sun Jun 5 2022 Moisture advection this evening and overnight will be very prevalent and will keep the PW values elevated. Expected PWs this evening will be in the 1.3 to 1.5 inch range which is well above the average of 0.88 inches for this time of year. A 700mb disturbance will be pushing through the region late this afternoon and evening and will create a large complex of thunderstorms. Additionally, BUFKIT soundings indicate a saturated column up to 15Kft supporting the high PW values. Corfidi vectors are also conducive to a prolonged rain event. Fortunately, mid and upper level flow is more favorable for a progressive event. This set up lends to a high likelyhood of a thunderstorm complex producing very heavy rain but being fairly progressive allowing it transit the region in a few hours. While this set up usually does not create a significant flood threat, many of the soils in Central, South Central and Southeast Kansas are already saturated. Many areas of Central Kansas received over three inches of rain just last night. This indicates the ground will not be able to absorb much if any additional rainfall from this expected event. This creates a significant flood threat through the region and is the reason for the flood watch issuance. This set up will create a risk of all types of flooding to include, river, areal and flash flooding. Flash flooding will be the most likely in areas which received multiple inches of rain last night and yesterday. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 85 66 82 / 80 10 40 40 Hutchinson 62 85 64 82 / 90 10 40 40 Newton 63 84 65 81 / 90 10 40 50 ElDorado 64 83 65 80 / 100 10 10 50 Winfield-KWLD 65 84 67 82 / 90 10 10 40 Russell 61 82 60 83 / 90 10 60 40 Great Bend 61 85 61 82 / 80 10 60 40 Salina 63 84 62 83 / 90 10 50 50 McPherson 62 84 63 81 / 90 10 50 50 Coffeyville 66 84 67 83 / 90 30 10 60 Chanute 65 83 66 81 / 90 30 10 60 Iola 65 82 66 81 / 90 30 20 60 Parsons-KPPF 66 84 67 82 / 90 20 20 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KSZ033-048>053-067>072- 082-083-091>096-098>100. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...Ketcham HYDROLOGY...Metzger
Hazardous weather outlook, Jun 5, 3:56 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 PM CDT Sun Jun 5 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 PM CDT Sun Jun 5 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected to redevelop later this afternoon and evening over Central and Northwest Kansas. The initial storms will be capable of producing very large hail up to two inches size and damaging winds around 70 mph. The activity will gradually become more numerous and converge into a southeastward moving line of storms during the evening, with the main risk gradually transitioning to damaging winds and torrential downpours, which could cause some flooding problems. The hail size potential will begin to decrease once the storms form into a line during the evening and overnight, with hail around quarter size possible. See the severe thunderstorm watch for more details. Flood issues are likely with river, area and flash flooding possible tonight. Saline, Mcpherson, Marion, Chase, Greenwood and portion of northern Butler counties are the most likely to experience flash flooding. See flood watch for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday The active weather pattern looks to continue, with additional chances for showers and thunderstorms almost every night from Monday night through Thursday night. Some of the storms could be strong or severe. In addition, this active weather pattern could cause some flooding problems to occur due to several rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 5, 6:49 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 PM CDT Sun Jun 5 2022
KSZ032-033-048-060030-
Ellsworth KS-Russell KS-Lincoln KS-
649 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southwestern
Lincoln, northwestern Ellsworth and southeastern Russell Counties
through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilson, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Wilson, Dorrance and Ellsworth Airport.
This includes Interstate 70 between Mile Markers 198 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
&&
LAT...LON 3874 9814 3869 9848 3870 9848 3870 9849
3886 9861 3900 9818
TIME...MOT...LOC 2349Z 248DEG 28KT 3878 9848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CARUSOLocal storm report, Jun 5, 7:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL LURAY 39.12N 98.69W
06/05/2022 M1.25 INCH RUSSELL KS BROADCAST MEDIA
PUBLIC REPORT VIA KAKE TV.
&&Local storm report, Jun 5, 7:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 2 E RUSSELL AIRPORT 38.87N 98.78W
06/05/2022 M62 MPH RUSSELL KS STORM CHASER
&&Local storm report, Jun 5, 7:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM FLOOD 1 NW RUSSELL 38.90N 98.87W
06/05/2022 RUSSELL KS TRAINED SPOTTER
ROADWAYS IN TOWN ARE COMPLETELY COVERED IN
WATER. LINCOLN AND 9TH IS COMPLETELY
FLOODED.
&&Local storm report, Jun 5, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HEAVY RAIN .1 E RUSSELL 38.89N 98.85W
06/05/2022 M1.81 INCH RUSSELL KS TRAINED SPOTTER
1.81 INCHES IN 40 MINUTES.
&&Special weather statement, Jun 5, 7:55 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
755 PM CDT Sun Jun 5 2022
KSZ033-048-060145-
Ellsworth KS-Lincoln KS-
755 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southeastern Lincoln
and northeastern Ellsworth Counties through 845 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lincoln, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beverly and Westfall.
This includes Interstate 70 between Mile Markers 213 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
&&
LAT...LON 3879 9834 3901 9835 3904 9796 3877 9794
TIME...MOT...LOC 0055Z 266DEG 9KT 3894 9814
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:35 PM CDT | Areal Flood Warning | ICT | Russell | 39 hr |
| Jun 5, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 54 min |
| Jun 5, 7:55 PM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| Jun 5, 8:36 PM CDT | Special Weather Statement | ICT | Ellsworth | 54 min |
| Jun 5, 9:19 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 56 min |
| Jun 5, 9:56 PM CDT | Special Weather Statement | ICT | McPherson | 49 min |
| Jun 5, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 58 min |
| Jun 5, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 57 min |
| Jun 5, 10:42 PM CDT | Areal Flood Warning | ICT | Harper, Sumner | 16 hr |
| Jun 5, 10:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Reno, Sedgwick | 64 min |
| Jun 5, 11:08 PM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jun 5, 11:50 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 12 hr |
| Jun 5, 11:58 PM CDT | Special Weather Statement | ICT | Russell | 47 min |
| Jun 6, 12:21 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 18 hr |
| Jun 6, 12:31 AM CDT | Special Weather Statement | ICT | Ellsworth | 44 min |
| Jun 6, 12:53 AM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 18 hr |
| Jun 6, 1:00 AM CDT | Special Weather Statement | ICT | Labette | 45 min |
| Jun 6, 1:08 AM CDT | Special Weather Statement | ICT | Rice | 37 min |
| Jun 6, 1:16 AM CDT | Special Weather Statement | ICT | Allen | 14 min |
| Jun 6, 5:32 AM CDT | River Flood Warning | ICT | Wilson | 14 hr |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.